humira causing allergic reaction

hi everyone i haven't been on for awhile. I have been taking humira and it has really helped the RA. BUT I have now been told to stop because I have had a few incidents of swelling and itchy skin. The swelling seems quite strange. It doesn't seem to happen straight after the injection and it isn't on the injection site. I have had one time on the lower part of my face, the evening after my injection. the side of my neck a few days after the injection. Last weekend I had itchy scalp which had some patches of swelling and yesterday the area around my left eye and the cheek swelled up and this morning was much worse and had spread to my right eye. My Rheumy nurse told me to stop the humira last week and take Piriton. Today the Dr at A & E gave me steroids and antibiotics and I have to see my G.P tomorrow. The swelling is not quite as bad tonight. The next drug is Simponi. I have been through Six drugs now. The first ones made me sick and methotrexate made me really ill. Enbrel was working for the RA but then I developed a bad rash so it was stopped. I thought I was getting somewhere with Humira. Because I have had these reactions to the drugs without wanting to be pessimistic I wonder if my body will be ok with any thing. What is left after Simponi and is it not true that the further along you have to go with the newer drugs the less they know about their long term effects. Also does any one know why this swelling and itchyness happens. When I saw the Dr today she asked when I had last had Humira, which was 3 weeks ago. she then said it wasn't the drug but an allergic reaction to something else. I haven't had allergic reactions before taking Enbrel or Humira. Is it another autoimmune response from having RA or do the drugs make your body more sensitive and then react allergicly to things. Any ideas? Thanks for listening. May wing x

5 Replies

  • Hi Maywing - welcome back. I am afraid I haven't a clue about this group of drugs because I've never qualified for them with my strangely systemic presentation of RA.

    However I have had similar reactions to those you describe to all sorts of things in my 52 years. I had a similar response to Sulfasalazine and Hydroxicloraquine. When in hospital for a few weeks recently (Azathioprine gave me pancreatitis) I was told this was anaphylaxis and these three dmards are now on my notes as giving me allergic reactions. I was surprised as thought anaphylaxis was more sudden and dramatic but apparently this is not always the case - it can slowly build up. Maybe the same goes for you and Humira?

    The worst drug induced skin allergy was to Sulfasalazine - when I ended up in A&E with neck and ear swellings as well as a massively itchy purple rash all over my body. MTX made me sick and the Hydroxy made my face painful with hives and angioderma after 18 months. So it is possible I guess that Humira stays in your system for quite a long time - think this is called an extra half life perhaps? Whatever I really do hope the antihistamine works very well for you and that Simponi works wonders. Twitchy x

  • Hi Twitchy thanks so much for the reply. You have been through alot too with the drugs. That is interesting about the anyphylaxis. Scarey too, and that must be why I have to stop the drug in case things get worse. What are you taking now? Yes the Humira does stay in your system for longer, and thats why I'm nervous about the Simponi because you have that one, injected once a month. I need to ask if it has the same make up as Enbrel and Humira, if it is different may be my body will be ok with it. So I am taking the antibiotic, steroids and piriton at the mo. The swelling has gone down and I am seeing my G.P later this morning. How are you doing at the moment, when did you first get RA? Take care Maywing xx

  • I'm okay just now Maywing but have had a rubbish year with pneumonia and pancreatitis to name but a few dramas.

    All my problems shifted from joints to nerves about 18 months ago. I was diagnosed in 2011 and have had a second opinion and recently my rheumy has also confirmed that they still call mine seronegative RA with a question mark as to additional autoimmunities. But until RAccomes back as synovial swelling they don't feel further immunosuppressants will be beneficial enough to be worth the risk because of my allergic disposition.

    I know that the nerve pain, pins and needles, sweats and dizziness are inflammation related because my ESR fluctuates with them but can't get my neurologist to do anything so they are both saying wait and watch for now - could be something that is evolving more slowly as I am hypothyroid and a bit of Raynauds and Sjogrens too. So I'm only on 8.5 Prednisolone - slowly tapering off it in my own time and moving to another part of Scotland soon so will see a new rheumy and neuro down there.

    Also having my gallbladder out - hopefully tomorrow (they cancelled last week at last minute!) and hopefully this will help other problems too.

    Good luck with your GP and the Simponi - I hear very good things about it here. Twitchy x

  • Hi I'm having the same problem with abate pet and having to come off. Tingling ,rashes, water retaining .only one drug left for me begins with a t awaiting delivery

  • I have no experience with biologics but I do know that when I am flaring my skin starts to react badly to soaps, detergents & cleaning products that I can use without difficulty at other times. It does seem that once your immune system is on high alert it will 'have a go' at almost anything.

    Hope you get your allergy issues sorted out & that Simponi is good for you.

You may also like...